Jump to content

Medication Question Re Pots


Griffin
 Share

Recommended Posts

My heart specialist has finally written to my GP that he is going to treat my hypotension and tachycardia.

He has always said to me that tachycardia is compensatory to the hypotension, ie the heart beats faster to try to raise the BP, and that therefore the low BP is what needs treating first. The BP is the primary problem, the heart secondary and caused by the BP problem.

However, in the letter he says he is going to treat the tachycardia, and only treat the BP if necessary after that.

I am wondering why he might have swapped the two medication trials round.

If he treats the tachycardia, but not the hypotension, will lowering the heart rate also raise the BP? I would have thought it wouldn't and that in fact it might make the heart strain even more to try to raise the BP with the heart medication working against it.

Am I missing a trick here?

Link to comment
Share on other sites

Hi, I'm not surprised that you are confused by what your doctor said and what they are now advising. If only POTS was so simple as problem a causes problem b - unfortunately it is a chicken and egg situation. I think that for me initially my BP drops just a tiny bit, then my heart rate speeds up, initially this helps maintain my BP (ie helpful), but my HR continues to rise and then is becomes counter-productive and actually contributes to the low BP (when the heart beats very fast it doesn't have enough time to fill properly between beats so the amount of blood that it pumps (stroke volume) is reduced.

Cardiac output = stroke volume x heart rate

initially increasing heart rate will improve cardiac output, but only until it messes up the stroke volume.

Everyone with POTS is slightly different and different meds work for different people. Personally I have done better with meds to lower my HR than I did with meds to raise my BP. Others find midodrine / florinef works best for them.

Really it is all a trial-and-error process of seeing how you respond to each medication that you try. Only change/add/stop one medication at a time so that you can match your symptoms to the medication changes.

Flop

Link to comment
Share on other sites

For me, my heart way overcompensates for my blood pressure, if bp is even what it's responding to, so I have to treat the tachy first, and then treat any BP problems that arise.

Attempts to raise BP while ignoring HR don't help me at all.

But yeah, every patient is different. Your doc may be unsatisfied with his initial suggestion and is trying things from a new angle in hopes of better results.

I would recommend asking him about the change in attitude though. Always best to be informed about what's going on in your doc's head.

Link to comment
Share on other sites

Griffin,

What are you BP / HR numbers when going from being supine to standing? How low does your BP get? I also have POTS/OI, pretty severe OI, and they won't give me anything that might lower my BP anymore. I get to choose from Florinef or Midodrine, neither of which seems to work for me. When I stand up, and my BP drops to around 75/60, my HR will go from a laying 60 BPM to about 120-140 BPM. But that's temporary. If I'm moving around much, or climbing a set of stairs, basically any activity, my BP stays pretty low but my HR will compensate by staying around 110-120.

I also have a pacer from my bradycardia. Do you know if you also suffer from this?

Cheers,

Jana

Link to comment
Share on other sites

Hey Griffin,

I would make sure to check with your doctor to understand why he changed your treatment plan. An average, healthy pulse range is 60-100 beats per minute (BPM), but with us POTSIES our HR normally jumps by at least 30 bpm when standing. Your BP stays in a good range (120/80 or below) for a healthy individual going from a supine to a standing position, so you have the classic POTS response of your HR going into tachy to compensate for a lowered BP, but there's really not much it's compensating for. It is rather confusing...but your BP is within healthy guidelines, it's your HR that's out of whack, not your BP ("classic POTS" to some). So....I guess it does make sense to treat your exaggerated HR now. You don't seem to be in danger to having a too low BP, or bradycardia.

I'm sure you're appreciative of how much more confusing I've made this issue (it's my job - somebody has to do it)...Just read the last 2 lines, and feel better!

Cheers,

Jana

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...